Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 186, NWS Raleigh, NC

August 22, 2003Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 22, 2003, 5:21 PM EDT for Guilford County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 5:21 PM EDT (21:21 UTC)
Expired
Aug 22, 2003, 5:45 PM EDT
In force
24 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 222121
SVRRAH
NCC081-222145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
520 PM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER EAST GREENSBORO... MOVING SOUTHEAST AT  
  20 MPH. PENNY SIZED HAIL IS LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  EAST GREENSBORO
  LAKE TOWNSEND
  MCLEANSVILLE
  MONTICELLO

STREET FLOODING CAN ALSO BE EXPECTED.  

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3601 7998 3588 7982 3613 7948 3629 7967

$$

BADGETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:50 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 22, 1:50 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
150 PM EDT FRI AUG 22 2003

TONIGHT...TSTMS ARE DEVELOPING OVER THE PIEDMONT ALONG A CONVERGENCE
ZONE. 12Z SOUNDING AT GSO WAS VERY UNSTABLE WITH MODIFIED CAPE
AROUND 4000 J/KG AND LI NEAR -10...SO SOME STORMS WILL PROBABLY
BECOME SEVERE THROUGH THE EVENING WITH HAIL BEING THE MAIN THREAT
SINCE WINDS ARE WEAK ALOFT. EXPECT THAT CONVECTION WILL BE SUSTAINED
AFTER SUNSET AS A MID LEVEL VORTICITY AXIS NOW OVER WV MOVES INTO
OUR AREA OVERNIGHT BETWEEN 06Z AND 12Z. LOW LEVEL CONVERGENCE WITH
THE PRE-FRTONAL TROUGH...INCREASING UPPER DIVERGENCE...AND COOLING
MID LEVELS WILL ALSO HELP SUSTAIN CONVECTION AFTER SUNSET. WILL
CARRY CHANCE POPS OVERNIGHT.

SATURDAY/SATURDAY NIGHT...THE SURFACE FRONT AND AN UPPER LEVEL
SHORTWAVE TROUGH CROSS THE AREA SATURDAY LATE MORNING INTO THE
AFTERNOON. GREATEST COVERAGE WILL LIKELY IN OUR SOUTHEAST WHERE BEST
INSTABILITY WILL BE LOCATED. POTENTIAL FOR SEVERE STORMS WILL EXIST
AGAIN BUT MAINLY IN THE EAST WITH CAPES NEAR 3000 J/KG AND LI NEAR
-7 IN THE MESOETA. LIMITING FACTORS WILL BE INCREASING MID LEVEL
STABILITY LATE IN THE AFTERNOON AND WEAK DEEP LAYER WINDS. ETA SHOWS
THE FRONT LINGERING IN OUR SOUTHEAST AFTER 00Z SUNDAY...SO WILL
CARRY A LOW CHANCE POP THERE UNTIL MIDNIGHT. TEMPERATURES WILL
REMAIN SEASONABLY WARM TONIGHT AND TOMORROW...WITH LOWS 70 TO 75 AND
HIGHS 85 TO 90. COOLER AIR MOVES IN LATE SATURDAY NIGHT WHEN LOWS
WILL BE IN THE MID/UPPER 60S.

SUNDAY THROUGH TUESDAY...DRIER AND MORE STABLE AIR MASS BUILDS OVER
THE AREA BEHIND THE FRONT SUNDAY MORNING. SURFACE HIGH AND A
MID/UPPER RIDGE WILL PROVIDE DRY WEATHER AND MOSTLY CLEAR SKIES EACH
DAY. WILL HAVE A GRADUAL WARMING TREND AS THE SURFACE HIGH SHIFTS
OFFSHORE...FROM LOWER/MID 80S SUNDAY TO UPPER 80S TUESDAY.

WEDNESDAY THROUGH FRIDAY...MID/UPPER RIDGE GIVES WAY IN RESPONSE TO
A CLOSED LOW OVER SRN CANADA. LOW LEVEL FLOW BECOMES S-SW AS THE
SURFACE HIGH SHIFTS OFFSHORE AND A COLD FRONT APPROACHES. WILL ADD A
LOW CHANCE OF SHRAS/TSTMS EACH DAY.

.RAH...NONE.

DGS
Hazardous weather outlook, Aug 22, 4:18 AM EDT, 13 hours 3 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-221015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
418 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SATURDAY AS A
COLD FRONT MOVE ACROSS THE AREA. THERE IS THE POTENTIAL THAT A FEW
STORMS MAY REACH SEVERE LIMITS SATURDAY AFTERNOON AND EVENING OVER
THE SANDHILLS AND SOUTHERN COASTAL PLAINS ESPECIALLY FROM
GOLDSBORO...TO FAYETTEVILLE TO LAURINBURG.

SUNDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION IS NOT EXPECTED AT THIS TIME FOR
TODAY OR TONIGHT.

RA

In the hours before

Special weather statement, Aug 22, 1:52 PM EDT, 3 hours 29 minutes before
NCZ007>010-021>028-038>043-073>077-221845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
152 PM EDT FRI AUG 22 2003

...SCATTERED THUNDERSTORMS WILL CONTINUE TO INTENSIFY ACROSS CENTRAL
NORTH CAROLINA THIS AFTERNOON...

SHORTLY BEFORE 2 PM...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING IN A BROAD BAND EXTENDING FROM NORTH OF
BADIN LAKE...IN THE SOUTHERN PIEDMONT...NORTHEASTWARD ACROSS
ASHEBORO...TO JUST NORTH OF CHAPEL HILL...AND CONTINUING ACROSS
BUTNER TO NORTH OF LOUISBURG...IN THE NORTHEAST PIEDMONT. THE
SHOWERS AND STORMS ARE MOVING SOUTHEAST AT AROUND 10 MPH.

THE STRONGEST STORMS ARE MOVING INTO EASTERN CHATHAM COUNTY...AND
WILL BE APPROACHING THE JORDAN LAKE RECREATION AREA AROUND 230 PM.
OTHER STRONG STORMS ARE MOVING INTO NORTHERN WAKE COUNTY.

STRONG GUSTY WINDS...DANGEROUS LIGHTNING STRIKES...AND SMALL HAIL
CAN BE EXPECTED WITH SOME OF THE STORMS. IN ADDITION...DUE TO THE
RATHER SLOW MOVEMENT OF THE STORMS...SOME AREAS MAY RECEIVE HEAVY
RAIN...POSSIBLY CAUSING MINOR FLOODING PROBLEMS ACROSS ROADS...IN
LOW AREAS...AND IN AREAS WITH POOR DRAINAGE.

SGY
Local storm report, Aug 22, 3:19 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
319 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0254 PM    RESEARCH TRIANGLE PARK    NC   .75 INCH HAIL
08/22/03   DURHAM                         PENNY SIZED HAIL AT WEST
                                          GATE PARK. REPORTED BY
                                          TRAINED SPOTTER.

0254 PM    RESEARCH TRIANGLE PARK    NC   52 MPH TSTM WIND GUST
08/22/03   DURHAM                         MEASURED BY STORM SPOTTER.

TDP
Special weather statement, Aug 22, 4:48 PM EDT, 33 minutes before
NCZ042-078-089-222145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
448 PM EDT FRI AUG 22 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN SAMPSON COUNTY
AND WAYNE COUNTIES... THROUGH 545 PM EDT...

AT 448 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5
MILES SOUTHWEST OF SPIVEYS CORNER OVER NORTHWEST SAMPSON COUNTY...
MOVING SOUTHEAST AT 20 MPH. IN ADDITION... STRONG THUNDERSTORMS WERE
OVER WESTERN WAYNE COUNTY... 10 MILES WEST OF GOLDSBORO MOVING EAST
AT 20 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... NEWTON GROVE...
SALEMBURG... HOBBTON... CLINTON AND GOLDSBORO.

GUSTY WINDS OF 30 TO 40 MPH... PEA TO MARBLE HAIL AND FREQUENT
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

DUE TO THE INTENSE FREQUENT LIGHTNING IN AND NEAR THESE STORMS...
EVERYONE SHOULD SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD.
MOVE QUICKLY AWAY FROM WATER AND OPEN FIELDS TO AN INTERIOR ROOM.

BADGETT
Special weather statement, Aug 22, 5:08 PM EDT, 13 minutes before
NCZ022>024-222200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
508 PM EDT FRI AUG 22 2003

...STRONG THUNDERSTORMS OVER NORTHERN GUILFORD AND ORANGE COUNTIES...

AT 508 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ON THE
NORTH AND EAST SIDE OF GREENSBORO EXTENDING TO MONTICELLO AND
MCLEANSVILLE... MOVING SOUTHEAST AT 15 MPH. IN ADDITION... STRONG
THUNDERSTORMS WERE OVER NORTHERN AND WESTERN ORANGE COUNTY... 5
MILES NORTH OF HILLSBOROUGH AND 10 MILES SOUTHWEST OF EFLAND...
MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... GREENSBORO...
LAKE TOWNSEND... MONTICELLO... MCLEANSVILLE... GIBSONVILLE...
EFLAND... HILLSBOROUGH.

GUSTY WINDS OF 30 TO 40 MPH... PEA TO MARBLE HAIL AND FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

DUE TO THE INTENSE FREQUENT LIGHTNING IN AND NEAR THESE STORMS...
SEEK SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE QUICKLY OFF
OPEN FIELDS... AND AWAY FROM WATER INCLUDING SWIMMING POOLS.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:29 PM EDTSevere Thunderstorm WarningRAHDurham, Wake31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.